MAUDE Adverse Event Report: COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 14 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G50333
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/06/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) number = k170193.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during an endovascular therapy procedure involving a male patient in his seventies with a history of diabetes and dialysis, an advance 14 lp low profile balloon catheter ruptured.Access was obtained in the left femoral artery with another manufacturer's 6 french sheath and a contralateral approach was used to treat a severely calcified, chronic total occlusion within the right superficial femoral artery.In addition to being severely calcified, the patient's anatomy was also reported to be angulated and tortuous.An unspecified wire guide was advanced through 90% of the lesion and an unknown "crosser system" was unable to be used due to an unspecified device failure.The complaint device was then advanced to the lesion and was inflated with an unknown inflation device, using a one-to-one ratio of an unknown contrast.The balloon was inflated for three minutes on the first inflation, and ruptured upon the second inflation prior to reaching eight atmospheres.The balloon was not removed from the body and reinserted between inflations.The complaint device was removed by itself after rupturing, and another manufacturer's balloon was used to complete the procedure.There was no blood reported in the inflation device, and the balloon was not inflated inside of a stent prior to rupture.There have been no adverse effects to the patient reported.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Method code: 4111, communications/interviews.Initial report: as reported, during an endovascular therapy procedure involving a male patient in his seventies with a history of diabetes and dialysis, an advance 14 lp low profile balloon catheter ruptured.Access was obtained in the left femoral artery with another manufacturer's 6 french sheath and a contralateral approach was used to treat a severely calcified, chronic total occlusion within the right superficial femoral artery.In addition to being severely calcified, the patient's anatomy was also reported to be angulated and tortuous.An unspecified wire guide was advanced through 90% of the lesion and an unknown "crosser system" was unable to be used due to an unspecified device failure.The complaint device was then advanced to the lesion and was inflated with an unknown inflation device, using a one-to-one ratio of an unknown contrast.The balloon was inflated for three minutes on the first inflation, and ruptured upon the second inflation prior to reaching eight atmospheres.The balloon was not removed from the body and reinserted between inflations.The complaint device was removed by itself after rupturing, and another manufacturer's balloon was used to complete the procedure.There was no blood reported in the inflation device, and the balloon was not inflated inside of a stent prior to rupture.There have been no adverse effects to the patient reported.Investigation - evaluation: reviews of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturer¿s instructions, quality control procedures, specifications, and a visual inspection and functional test of the returned device as well as an inspection of an unused product were conducted during the investigation.The visual inspection of the returned device confirmed that one used ptax4-14-170-3-20 was returned to cook for investigation.Based on the condition of the returned device, there was evidence that the balloon was previously inflated.Biomatter was present throughout the device.There was no external damage noted to the device.Both marker bands were present.An attempted inflation of the balloon was unsuccessful.A 0.014 inch wire guide was inserted through the hub into the catheter shaft.The wire met an occlusion at approximately 118.5cm from the strain relief.It is suspected that there was possible biomatter or contrast creating the occlusion.While there were no visible ruptures in the balloon material or detection of leakage on the device, the second attempt to inflate was also unsuccessful.A device was the same lot that was retained by the manufacturer was tested.This second device was inflated to rated burst pressure of 16 atmospheres and did not rupture or leak.No surface defects were observed to this balloon.Additionally, a document-based investigation evaluation was performed.A review of the device history record showed no nonconforming events which could contribute to this failure mode.Two other complaints were received for this lot number.Investigation has concluded, however, that the failure modes described in these additional complaints are unrelated to this device event.Furthermore, reviews of the manufacturer¿s instructions, drawings, specifications, and quality control procedures were conducted, and no gaps were discovered.The information provided upon review of complaint file, device history record, complaint history, validation and quality control documents and device failure analysis of the representative unit from the same lot provide objective evidence to support that the device was manufactured to specification.An ifu is provided with this device, which warns, ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, with resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.¿ based on the information available, investigation has concluded that a root cause was unable to be determined for this event.It is suspected that there is possible bio matter or contrast creating an occlusion in the lumen, resulting in the unsuccessful inflation attempts of the balloon.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ADVANCE 14 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9466576
Report Number1820334-2019-03105
Device Sequence Number14194790
Product Code LIT
UDI-Device Identifier10827002503332
UDI-Public(01)10827002503332(17)210806(10)9070368
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/13/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/06/2021
Device Model NumberG50333
Device Catalogue NumberPTAX4-14-170-3-20
Device Lot Number9070368
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/26/2019
Initial Date Received by Manufacturer 12/09/2019
Supplement Date Received by Manufacturer04/07/2020
Initial Report FDA Received Date12/13/2019
Supplement Report FDA Received Date04/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MEDKIT PARENT SHEATH, KANEKA SHIDEN-HP BALLOON